Alert archive / Hawaii / High Surf Advisories in 2011
High Surf Advisory 13, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Feb 11, 2011, 2:54 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2011, 2:54 PM HST (00:54 UTC)
- Expired
- Feb 14, 2011, 3:25 PM HST
- In force
- 3 days
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 0.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
325 WHHW40 PHFO 120054 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 254 PM HST FRI FEB 11 2011 ...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A PAIR OF SWELLS...BOTH FROM THE NORTH-NORTHEAST...WILL BUILD TONIGHT AND SATURDAY...AND PERSIST INTO SUNDAY. ONE SWELL WAS GENERATED BY A DISTANT LOW...AND WILL BE OF RELATIVELY LONG PERIOD. THE SECOND SWELL WAS GENERATED BY THE DEVELOPMENT OF A NEARBY LOW...AND WILL BE OF SHORTER PERIOD. THESE TWO SWELLS WILL ARRIVE CONCURRENTLY...AND MAKE FOR ROUGH SURF ALONG NORTH AND EAST FACING SHORES THIS WEEKEND. HIZ001-002-007>009-012-013-017-019-020-025-121400- /O.NEW.PHFO.SU.Y.0013.110212T0054Z-110214T0400Z/ NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 254 PM HST FRI FEB 11 2011 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SUNDAY. * SURF...ALONG NORTH FACING SHORES...SURF WILL INCREASE TO HEIGHTS OF 10 TO 15 FEET. ALONG EAST FACING SHORES...SURF WILL INCREASE TO HEIGHTS OF 6 TO 10 FEET. * TIMING...SURF WILL INCREASE TONIGHT AND SATURDAY...PERSIST INTO SUNDAY...AND THEN DIMINISH ON MONDAY. * IMPACTS...ROUGH AND CHOPPY SURF WILL INCREASE THE CHANCE FOR STRONG RIP CURRENTS...WHICH CAN EASILY OVERPOWER EVEN STRONG SWIMMERS. MINOR COASTAL EROSION IS POSSIBLE ALONG EAST FACING SHORES EXPOSED TO NORTH SWELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. && $$ BIRCHARD
6 follow-up statements
197 WHHW40 PHFO 121320 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 320 AM HST SAT FEB 12 2011 ...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... HIZ001-002-007>009-012-013-017-019-020-025-130230- /O.CON.PHFO.SU.Y.0013.000000T0000Z-110214T0400Z/ NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 320 AM HST SAT FEB 12 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY. * SURF...ALONG NORTH FACING SHORES...SURF WILL BE 10 TO 15 FEET TODAY. ALONG EAST FACING SHORES...SURF WILL BE 6 TO 10 FEET TODAY. * TIMING...SURF WILL PERSIST TODAY THROUGH SUNDAY...AND THEN DIMINISH ON MONDAY. * IMPACTS...ROUGH AND CHOPPY SURF WILL INCREASE THE CHANCE FOR STRONG RIP CURRENTS...WHICH CAN EASILY OVERPOWER EVEN STRONG SWIMMERS. MINOR COASTAL EROSION IS POSSIBLE ALONG EAST FACING SHORES EXPOSED TO NORTH SWELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. && $$
304 WHHW40 PHFO 130128 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 328 PM HST SAT FEB 12 2011 ...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... HIZ001-002-007>009-012-013-017-019-020-025-131430- /O.CON.PHFO.SU.Y.0013.000000T0000Z-110214T0400Z/ NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 328 PM HST SAT FEB 12 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY. * SURF...ALONG NORTH FACING SHORES...SURF WILL BE 10 TO 15 FEET TONIGHT. ALONG EAST FACING SHORES...SURF WILL BE 6 TO 10 FEET TONIGHT. * TIMING...SURF WILL PERSIST TODAY THROUGH SUNDAY...AND THEN DIMINISH ON MONDAY. * IMPACTS...ROUGH AND CHOPPY SURF WILL INCREASE THE CHANCE FOR STRONG RIP CURRENTS...WHICH CAN EASILY OVERPOWER EVEN STRONG SWIMMERS. MINOR COASTAL EROSION IS POSSIBLE ALONG EAST FACING SHORES EXPOSED TO NORTH SWELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. && $$
733 WHHW40 PHFO 131320 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 320 AM HST SUN FEB 13 2011 ...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... HIZ001-002-007>009-012-013-017-019-020-025-140230- /O.CON.PHFO.SU.Y.0013.000000T0000Z-110214T0400Z/ NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 320 AM HST SUN FEB 13 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...ALONG NORTH FACING SHORES...SURF WILL BE 10 TO 15 FEET TODAY. ALONG EAST FACING SHORES...SURF WILL BE 6 TO 10 FEET TODAY. * TIMING...SURF CONTINUES TODAY...BUT SUBSIDING SLOWLY LATER TONIGHT. * IMPACTS...ROUGH AND CHOPPY SURF WILL INCREASE THE CHANCE FOR STRONG RIP CURRENTS...WHICH CAN EASILY OVERPOWER EVEN STRONG SWIMMERS. MINOR COASTAL EROSION IS POSSIBLE ALONG EAST FACING SHORES EXPOSED TO THE NORTH SWELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. && $$
548 WHHW40 PHFO 140130 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST SUN FEB 13 2011 ...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND EXTENDED THROUGH TONIGHT... HIZ001-002-007>009-012-013-017-019-020-025-141430- /O.EXT.PHFO.SU.Y.0013.000000T0000Z-110214T1600Z/ NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 330 PM HST SUN FEB 13 2011 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY... THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST MONDAY. * SURF...ALONG NORTH FACING SHORES...SURF WILL BE 10 TO 15 FEET TONIGHT. ALONG EAST FACING SHORES...SURF WILL BE 6 TO 9 FEET TONIGHT. * TIMING...SURF CONTINUES THIS EVENING...BUT SUBSIDING SLOWLY LATER TONIGHT AND EARLY MONDAY. * IMPACTS...ROUGH AND CHOPPY SURF WILL INCREASE THE CHANCE FOR STRONG RIP CURRENTS...WHICH CAN EASILY OVERPOWER EVEN STRONG SWIMMERS. MINOR COASTAL EROSION IS POSSIBLE ALONG EAST FACING SHORES EXPOSED TO THE NORTH SWELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. && $$ BRENCHLEY
148 WHHW40 PHFO 141338 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 338 AM HST MON FEB 14 2011 ...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND EXTENDED THROUGH THIS AFTERNOON... HIZ001-002-007>009-012-013-017-019-020-025-150245- /O.EXT.PHFO.SU.Y.0013.000000T0000Z-110215T0400Z/ NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 338 AM HST MON FEB 14 2011 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...ALONG NORTH FACING SHORES...SURF WILL BE 10 TO 15 FEET TODAY. ALONG EAST FACING SHORES...SURF WILL BE 6 TO 9 FEET TODAY. * TIMING...MARGINALLY HIGH SURF CONTINUES THIS MORNING...BUT IS EXPECTED TO SUBSIDE SLOWLY LATER TODAY. * IMPACTS...ROUGH AND CHOPPY SURF WILL INCREASE THE CHANCE FOR STRONG RIP CURRENTS...WHICH CAN EASILY OVERPOWER EVEN STRONG SWIMMERS. MINOR COASTAL EROSION IS POSSIBLE ALONG EAST FACING SHORES EXPOSED TO THE NORTH SWELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. && $$ POWELL
909 WHHW40 PHFO 150125 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 325 PM HST MON FEB 14 2011 HIZ001-002-007>009-012-013-017-019-020-025-150230- /O.CAN.PHFO.SU.Y.0013.000000T0000Z-110215T0400Z/ NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 325 PM HST MON FEB 14 2011 ...HIGH SURF ADVISORY IS CANCELLED... SURF HAS DROPPED BELOW ADVISORY LEVELS ALONG NORTH AND EAST FACING SHORES. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Feb 11, 10:15 AM HST, 4 hours 39 minutes earlier.
Area forecast discussion, Feb 11, 10:15 AM HST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1015 AM HST FRI FEB 11 2011 .SYNOPSIS... A SLOW-MOVING AND GRADUALLY DISSIPATING FRONT WILL FOCUS CLOUDS AND SHOWERS NEAR KAUAI AND OAHU TODAY...EVENTUALLY SPREADING MOISTURE TO MAUI COUNTY BY SATURDAY. MOISTURE ASSOCIATED WITH THE STALLED FRONT WILL KEEP WINDWARD AREAS OF MOST ISLANDS ON THE WET SIDE THIS WEEKEND...WITH INCREASING LEEWARD SHOWERS EXPECTED ON SUNDAY. THIS MOISTURE WILL MOVE NORTH OF THE ISLANDS EARLY NEXT WEEK...AS LIGHT SOUTHEAST FLOW DEVELOPS. MOSTLY DRY AND POTENTIALLY HAZY WEATHER FOR THE START OF THE WEEK MAY LEAD TO WETTER WEATHER BY THE END OF NEXT WEEK. && .DISCUSSION... CURRENTLY...A STALLING AND ILL-DEFINED FRONT IS ENE-WSW ORIENTED NEAR OAHU...AND IS ACTING AS A FOCUS FOR CLOUDS AND SHOWERS OVER KAUAI AND OAHU AND ADJACENT WATERS. THE FRONT IS ASSOCIATED WITH A LOW THAT IS ANALYZED TO BE ABOUT 900 MILES NE OF THE ISLANDS... MOVING QUICKLY ENE. MEANWHILE...A SURFACE RIDGE LIES OVER THE BIG ISLAND...WHERE WINDS ARE LIGHT AND SKIES ARE CLEAR...ASIDE FROM AREAS OF VOG. STRONG HIGH PRESSURE IS CENTERED FAR NNW OF THE ISLANDS...WITH A DEEP LAYER LOW LOCATED SOUTH OF THE HIGH NEAR MIDWAY ATOLL...OR ABOUT 1300 MILES NW OF THE ISLANDS. THE FORECAST OVER THE NEXT COUPLE OF DAYS IS RATHER COMPLEX...AND INVOLVES ALL OF THE FEATURES MENTIONED ABOVE...WITH THE FRONT CURRENTLY NEAR OAHU SLOWLY WEAKENING AND MOVING TOWARD THE SE INTO SATURDAY. LATEST GUIDANCE INDICATES MOISTURE ASSOCIATED WITH THE FRONT WILL STALL OVER THE ISLANDS...WITH LITTLE OF IT EVER MAKING IT AS FAR S AS THE BIG ISLAND. AS THE LOW TO THE NE MOVES FURTHER AWAY...HIGH PRESSURE FAR NNW WILL MAKE IT/S PRESENCE FELT N OF THE STALLING BOUNDARY...WITH INCREASING NE AND E WINDS OVER THE N HALF OF THE ISLAND CHAIN...AND LIGHT E WINDS NEAR THE BIG ISLAND. THIS N-S GRADIENT WIND IN SURFACE WIND SPEED WILL ACT TO ENHANCE THE MOISTURE ASSOCIATED WITH THE DISSIPATED FRONT...AND TURN THE BOUNDARY INTO A SOMEWHAT ACTIVE SHEAR LINE OVER THE ISLANDS...AND MAKE FOR WET WEATHER...ESPECIALLY WINDWARD. SUBTLE DIFFERENCES IN THE POSITION OF THE SHEAR LINE WILL HAVE DRAMATIC EFFECTS ON OBSERVED ISLAND WEATHER...AS LOCATIONS N OF THE BOUNDARY WILL BE BREEZY AND WET...WITH DRIER AND LESS WINDY WEATHER S OF THE BOUNDARY. MODELS ARE NOT IN SYNC AS TO WHERE THIS BOUNDARY WILL BE...AND THUS FORECAST CONFIDENCE IS QUITE LOW...EVEN WITH THE WEEKEND FORECAST. THE DEEP LAYER LOW TO THE W OF THE ISLANDS WILL GRADUALLY MOVE E THROUGH NEXT WEEK...AND IT/S PROXIMITY WILL TURN WINDS TO THE SE AS EARLY AS MONDAY...WHICH RESULTS IN THE STALLED MOISTURE BAND FINALLY LIFTING N OF THE ISLANDS. THE SE FLOW WILL PUT THE SMALLER ISLANDS IN THE WIND SHADOW OF THE BIG ISLAND...AND LIGHT AND VARIABLE WINDS ARE EXPECTED OVER LAND...WHICH SHOULD RESULT IN A DRYING TREND. THE LOW MOVES CLOSER BY THE END OF THE WEEK...WHICH WILL BRING INCREASING S WINDS...AND INCREASING SHOWER CHANCES TO KAUAI...AND THEN OAHU...TOWARD THE END OF NEXT WEEK. ANYTIME WINDS SHIFT TO THE SE AND S...VOG FROM THE BIG ISLAND BECOMES INCREASINGLY LIKELY OVER THE SMALLER ISLANDS. && .MARINE... BUILDING SWELLS ARE EXPECTED TO INCREASE SEAS ABOVE THE SMALL CRAFT ADVISORY THRESHOLD TONIGHT. AN EXTENSIVE FETCH OF N-NE WINDS EXTENDING NE FROM THE ISLANDS WILL BRING A GENERALLY NORTHERLY SWELL CENTERED ON SHORT PERIODS THIS WEEKEND...BUT A SPREAD OF PERIODS AND DIRECTIONS WILL MAKE FOR SLOPPY CONDITIONS THROUGH SUNDAY. INCREASING E WINDS LATE THIS WEEKEND ALSO ARE EXPECTED TO EXCEED SCA VALUES IN MOST AREAS. THESE INCREASED SEAS AND SWELLS LIKELY WILL BE LARGE ENOUGH TO BRING HIGH SURF TO EAST FACING SHORES. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY FOR WATERS AROUND KAUAI AND OAHU...MAUI COUNTY WINDWARD WATERS...ALENUIHAHA CHANNEL AND BIG ISLAND WINDWARD WATERS. && BIRCHARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 2:08 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 11, 2:44 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 11, 3:56 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 11, 8:06 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 11, 10:58 PM HST | Areal Flood Advisory | HFO | Kalawao | 78 min |
Nearby
High Surf Advisories in Hawaii, 2011Every high surf advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.